Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 15 (2019), 070, 6 pages      arXiv:1907.05610
Contribution to the Special Issue on Algebra, Topology, and Dynamics in Interaction in honor of Dmitry Fuchs

Holomorphic Distributions and Connectivity by Integral Curves of Distributions

Vladimir A. Zorich
Division of Mathematical Analysis, Faculty of Mechanics and Mathematics,Lomonosov Moscow State University, GSP-1, Leninskie Gory, Moscow, 119991, Russia

Received July 19, 2019, in final form September 14, 2019; Published online September 19, 2019

It is known that the classical Frobenius theorem on conditions of integrability for distributions of planes can be extended to the case of complex holomorphic distributions. We show that an alternative criterion for integrability, namely, non-connectivity, discovered (or at least, marked and explicitly formulated) by Carathéodory in relation to classical thermodynamics, also admits a holomorphic formulation.

Key words: holomorphic distribution; integral curve; connectivity; thermodynamic states; adiabatic transitions; Carathéodory's theorem.

pdf (232 kb)   tex (13 kb)  


  1. Alarcón A., Forstnerič F., Darboux charts around holomorphic Legendrian curves and applications, Int. Math. Res. Not. 2019 (2019), 893-922, arXiv:1702.00704.
  2. Alarcón A., Forstnerič F., López F.J., Holomorphic Legendrian curves, Compos. Math. 153 (2017), 1945-1986, arXiv:1607.00634.
  3. Arnold V.I., Mathematical methods of classical mechanics, 2nd ed., Graduate Texts in Mathematics, Vol. 60, Springer-Verlag, New York, 1989.
  4. Born M., Kritische Betrachtungen zur traditionellen Darstellung der Thermodynamik, Phys. Z. 22 (1921), 282-286.
  5. Carathéodory C., Untersuchungen über die Grundlagen der Thermodynamik, Math. Ann. 67 (1909), 355-386.
  6. Carathéodory C., Untersuchungen über die Grundlagen der Thermodynamik, in Gesammelte Mathematische Schriften, Band 2, C.H. Beck, München, 1955, 131-166.
  7. Cartan H., Calcul différentiel, Hermann, Paris, 1967.
  8. Chow W.-L., Über Systeme von linearen partiellen Differentialgleichungen erster Ordnung, Math. Ann. 117 (1939), 98-105.
  9. Gromov M., Carnot-Carathéodory spaces seen from within, in Sub-Riemannian Geometry, Progr. Math., Vol. 144, Birkhäuser, Basel, 1996, 79-323.
  10. Montgomery R., A tour of subriemannian geometries, their geodesics and applications, Mathematical Surveys and Monographs, Vol. 91, Amer. Math. Soc., Providence, RI, 2002.
  11. Nirenberg L., A complex Frobenius theorem, Sem. Analytic Functions 1 (1958), 172-189.
  12. Poincaré H., Thermodynamique, Gautier-Villar, Paris, 1908.
  13. Rashevskiy P.K., On the connectivity of any two points of a completely nonholonomic space with an admissible line, Uch. Zap. Moskov. Gos. Ped. Univ. im. K. Libknekhta Ser. Fiz.-Mat. 3 (1958), no. 2, 83-94.
  14. Zorich V., Mathematical analysis of problems in the natural sciences, Springer, Heidelberg, 2011.
  15. Zorich V., Mathematical aspects of classical thermodynamics, MCCME, Moscow, 2019.

Previous article  Next article  Contents of Volume 15 (2019)